Neurological symptoms and neuroimaging alterations related with COVID-19 vaccine: Cause or coincidence?

Clin Imaging. 2021 Dec;80:348-352. doi: 10.1016/j.clinimag.2021.08.021. Epub 2021 Sep 7.

Abstract

Although vaccination against Coronavirus disease-2019 (COVID-19) is still occurring, several adverse effects temporally related to these vaccines are already being reported, even if through isolated case reports. In the present study, we describe the lesions seen on magnetic resonance imaging (MRI) of three patients who developed neurological symptoms after receiving the ChAdOX1 nCoV-19 vaccine (Oxford/AstraZeneca). The first patient presented with an ischemic stroke in the posterior limb of the left internal capsule, two days after vaccination. The second patient presented with a left facial nerve palsy, seven days after vaccination. The third patient presented with myelitis, eight days after receiving the vaccine. All patients presented the symptoms after the first dose of the vaccine and did not have a history of previous COVID-19. The real incidence of these types of complications is not known yet, but it is important to consider the possibility of COVID-19 vaccine complications, in patients with a recent history of vaccination and recent development of neurological symptoms, even though this association is only casual. Longitudinal studies are necessary to further analyze the incidence of the adverse effects of each vaccine against SARS-CoV-2.

Keywords: COVID-19; Facial palsy; Myelitis; Stroke; Vaccines.

MeSH terms

  • COVID-19 Vaccines
  • COVID-19*
  • ChAdOx1 nCoV-19
  • Humans
  • Neuroimaging
  • SARS-CoV-2
  • Vaccines* / adverse effects

Substances

  • COVID-19 Vaccines
  • Vaccines
  • ChAdOx1 nCoV-19